I am hoping someone here can help me. For the past few months I have been having sporadic episodes of electric shock sensations. They seem to start in my neck or the base of my head and shoot out of my arms. It can happen when I am sitting still but happens much more often when I am walking or changing positions. This sensation is accompanied by a sense of vertigo as well as mental difficulties. I forget what I am saying, how to type and will just stop mid conversation at times with no clue of the word I am searching for. My PCM said it sounded like a pinched nerve based on the physical sensations but was concerned about the vertigo so she sent me for a c-spine MRI. According to the results I show signs of arthritis in this area but that is all. I cant imagine how arthritis could be making me so forgetful though. I can't seem to shake the feeling that something is seriously wrong with me. Please help me out with any advice you can provide.
Medical History includes Hashimoto's Thyroiditis and a family history of Rheumatoid Arthritis
Sorry I forgot to tell you that the sensations similar to that of an electric fence and thati occasionally get a faint buzz in other areas of my body. Like a cell phone set to vibrate going off. I have also developed a severe (at least to me) lack of balance. I am constantly tilting sideways or turning around and walking into walls because I did not turn enough.
I have a couple of questions, and please don't take offense.
1. Do you take medications?
2. Are there any drugs you do?
Without knowing these two things, I would say it's possibly and circulation problem, a spinal issue, or maybe a nerve problem as you mentioned. I mean no disrespect by the above questions, it's just that if you answer them honestly, it would help me narrow down what it could be.
Don't worry, I take no offense. I welcome any chance to figure this out. I do not take any illegal drugs and the prescription medications that I take on a regular basis are AmbIen for insomnia and Tramadol for chronic pain. I have been on both of these medications for four years and the symptoms that are worrying me began 4-5 months ago.
I am not a doctor however, I too have been experiencing electricity like symptoms in my neck to the top of my head. Syptoms also included vertigo, headaches, leg pain, eye and hearing problems, and mood changes, faint, tingling and numbness in hand or feet, including forgetfulness. Three doctors prescribed me anti-depressants and dismissed my complaints. Finally, after approximately 7 years and a change in doctors, I found someone who listened to me. He kept persistent with the insurance company when asking for an MRI and the test concluded that i have a 9 cm arachnoid cyst. (The size of a plum) Listen to your inner feelings! Keep searching for answers until you feel that it makes sense. Best of Luck to you.
Tramadol is a centrally acting opioid analgesic. It will affect your body much like an opioid would. Therefore, if you have stopped taking it or cut down drastically, it would explain the electrical "shocks" you are feeling as this is a symptom of opiate withdraw. It would also explain other symptoms.
Please, even if you haven't cut down or stopped taking it, do NOT just stop taking it or cut down to drastically without consulting a doctor, it can do worse than what you are saying, it can also cause seizures.
hi there. This electrical sensation along the neck, shoulders and back could be due to nerve irritation at C6-C7 level due to the cervical injury sustained before. Your neurologist will also need to check for multiple sclerosis. This electrical sensation or buzzing is also indicative of L’hermitte’s sign described in context of multiple sclerosis and are paresthesia including tingling, buzzing, electric shocks etc, triggered by lowering of head so that chin touches the chest. Apart from clinical neurological examination MRI shows MS as paler areas of demyelination , two different episodes of demyelination separated by one month in at least two different brain location. Spinal tap is done and CSF electrophoresis reveals oligoclonal bands suggestive of immune activity, which is suggestive but not diagnostic of MS. Demyelinating neurons, transmit nerve signals slower than non demyelinated ones and can be detected with EP tests. These are visual evoked potentials, brain stem auditory evoked response, and somatosensory evoked potential. Slower nerve responses in any one of these is not confirmatory of MS but can be used to complement diagnosis along with a neurological examination, medical history and an MRI and a spinal tap. Take care.
Thank you for that information. I did a lot of research on side effects and unfortunately I don't think this qualifies in the case. I have not changed my dosage on Tramadol, I have always taken it "as needed" for the past four years.
I appreciate the attempt to help nut I believe that you responded to the wrong person here. I would like any medical advice you can give me but I did not say anything about my back or shoulders and I have never had a cervical injury.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.